What are the possible adverse drug reactions from antimicrobial prophylaxis for the prevention of opportunistic infections in patients with HIV infection?

Updated: Mar 09, 2021
  • Author: Justin R Hofmann, MD; Chief Editor: John Bartlett, MD  more...
  • Print
Answer

Answer

Adverse drug reactions to prophylactic therapy are common and should be expected. Patients should completely understand the purpose of the prophylaxis, the possible adverse effects, and what to do if they occur. Typical toxicities include the following:

Trimethoprim-sulfamethoxazole – Rash, neutropenia, elevated creatinine

Dapsone - Rash; anemia; methemoglobinemia, especially if G-6-PD deficient

Azithromycin and clarithromycin - Gastrointestinal distress (abdominal pain and diarrhea), QT prolongation (clarithromycin)

Pyrimethamine - Leukopenia

Itraconazole - Hepatitis (hepatitis is less likely with fluconazole), QT prolongation

Atovaquone - Headache, nausea, diarrhea, rash, transaminase elevation

As patients live longer with long-term immunosuppression and control of the HIV virus, they often accumulate multiple comorbid conditions associated with early aging. These include renal and hepatic disease, hyperlipidemia, lung disease, and cardiovascular disease. Drug-drug interactions with antiretroviral therapy and prophylactic drugs is inevitable. Automated drug interaction screens can alert the physician to unanticipated potential interactions of variable significance.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!